Call Today! 718-745-2826

Ototoxicity

Ototoxicity is damage to the ear (oto-), specifically the cochlea or auditory nerve and sometimes the vestibular system, by a toxin. It is commonly medication-induced; ototoxic drugs include antibiotics such as the aminoglycoside gentamicin, loop diuretics such as furosemide, and platinum-based chemotherapy agents such as cisplatin. A number of nonsteroidal anti-inflammatory drugs (NSAIDS) such as Meloxicam have also be shown to be ototoxic. This can result in sensorineural hearing loss, dysequilibrium, or both. Either may be reversible and temporary, or irreversible and permanent.

Antibiotics

Antibiotics in the aminoglycoside class, such as gentamicin and tobramycin, may produce cochleotoxicity through a poorly understood mechanism. It may result from antibiotic binding to NMDA receptors in the cochlea and damaging neurons through excitotoxicity. Aminoglycoside-induced production of reactive oxygen species may also injure cells of the cochlea. Once-daily dosing and co-administration of N-acetylcysteine may protect against aminoglycoside-induced ototoxicity. The ototoxicity of gentamicin can be exploited to treat some individuals with Ménière's disease by destroying the inner ear, which stops the vertigo attacks but causes permanent deafness.

Macrolide antibiotics, including erythromycin, are associated with reversible ototoxic effects. The underlying mechanism of ototoxicity may be impairment of ion transport in the stria vascularis.  Predisposing factors include renal impairment, hepatic impairment, and recent organ transplantation.

Loop diuretics

The loop diuretic furosemide is associated with ototoxicity, particularly when doses exceed 240 mg per hour. The related compound ethacrynic acid is particularly ototoxic. Bumetanide confers a decreased risk of ototoxicity compared to furosemide.

Chemotherapeutic agents

Platinum-containing chemotherapeutic agents, including cisplatin and carboplatin, are associated with cochleotoxicity characterized by high-frequency hearing loss and tinnitus (ringing in the ears).

Symptoms

Symptoms of ototoxicity include partial or profound hearing loss, vertigo, and tinnitus.

Treatment

No specific treatment is available, but immediate withdrawal of the drug may be warranted in cases where the consequences of doing so are less severe than the consequences of the ototoxicity.

Print Email

Bay Ridge Office

447 77th Street
Brooklyn, NY 11209
718-745-2826
718-745-0040
View a Map

Brooklyn Office

1810 Voorhies Avenue
Brooklyn, NY 11235
718-745-2826
718-745-0040
View a Map

Manhattan Office

303 Second Avenue, Suite 10
New York, NY 10003
718-745-2826
718-745-0040
View a Map